Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Lubbock, TX

May 10, 2004Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2004, 8:00 PM CDT for Terry County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 8:00 PM CDT (01:00 UTC)
Expired
May 10, 2004, 8:30 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 65 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS54 KLUB 110100
SVRLBB
TXC445-110130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
759 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 17 MILES NORTHEAST OF
  BROWNFIELD...OR ABOUT 15 MILES NORTHWEST OF TAHOKA...AND MOVING
  WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MEADOW.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3317 10249 3316 10209 3338 10208 3337 10248

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:33 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 10, 3:33 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT MON MAY 10 2004

.SHORT TERM...
ONGOING FCST LOOKS TO BE ON TRACK AS THE SPLNS REMAINS UNDER RIDGING
ALOFT. A WEAK SHTWV TROF MOVING ACRS NRN MX AND SW TX...
UNDERCUTTING THE RIDGE...IS INCREASING MID-LVL INSTABILITY ACROSS THE
REGION. LOTS OF MESOSCALE FEATURES TO CONTEND WITH THIS EVE. AN MCV
FROM YSDYS CONVECTION HAS BEEN SPINNING JUST ACROSS THE BORDER IN
EASTERN NM TDY...NEARLY STATIONARY. A LARGER CIRCULATION LOOKS TO BE
MOVING NE FROM THE BIG BEND/TRANS-PECOS VALLEY. A DIFFUSE
DRYLINE...EMBEDDED IN SFC TROF...STRETCHES FROM THE WESTERN
PANHANDLE SW TO NEAR CLOVIS WHERE THE MOISTURE GRADIENT ALMOST
DISAPPEARS. TSTMS ARE BEGINNING TO DVLP ALONG THIS AXIS AND ARE
EXPECTED TO BE VERY SLOWLY EXPANDING INTO OUR WESTERN COUNTIES THIS
EVE. DESPITE THE VERY WEAK MID/UPR-LEVEL FLOW...POSSIBLE THAT A FEW
STORMS MAY BECOME SVR WITH WIND GUSTS THE PRIMARY THREAT. ADDITIONAL
SHOWERS AND TSTMS MAY MOVE INTO THE SOUTHERN COUNTIES THIS EVE WITH
THE SOUTHERN DISTURBANCE. 30 TO 40 KT SWRLY LLJ MAY MAINTAIN
CONVECTION PAST MIDN.  HAVE ADDED SLGT CHC TO GRIDS ACRS THE SRN AND
WRN COUNTIES FROM 6-12Z.

FOR TOMORROW GUIDANCE IS INDICATING THAT WE WILL FINALLY BE SEEING
SOME FLOW ALOFT AS SHTWV TROF MOVES INTO THE GREAT BASIN/
INTERMOUNTAIN REGION. THIS WILL BRING THE WIND AROUND TO THE SW AT
H5..STILL AT A MODEST 20-30 KTS. WITH INCREASED SHEAR...ENVIRONMENT
BECOMES MORE FAVORABLE FOR SVR TSTMS TOMORROW. AGREE WITH SPCS
CURRENT DY2 PLACEMENT OF SLGT RISK ACROSS THE NORTHERN AND CENTRAL
CWA AS DRYLINE SHOULD NOT MOVE QUITE AS FAR EAST AS ETA SUGGESTS AND
MAY BE LOCATED IN THE VICINITY OF THE I-27 CORRIDOR BY LATE AFTN.
EXTENT OF SFC-BASED INSTABILITY TOMORROW WILL BE MODULATED BY AMOUNT
OF CLOUDINESS ACROSS THE CWA. EXPECTING A FAIR AMOUNT OF CONVECTIVE
DEBRIS IN THE MORNING PLUS A DECK OF LOW CLOUDS WITH THE LLJ...LOW
CLOUDS MAY HANG ON UNTIL NOON OFF THE CAPROCK.

.LONG TERM...
DRYLINE SHOULD BE SLIGHTLY FURTHER EAST ON TUESDAY NIGHT WITH ANY
CONVECTION DEVELOPING LATE TUESDAY AFTERNOON MOVING NORTHEAST ACROSS
THE CWA. SOUTHWESTERLY FLOW SHOULD INCREASE AS ENERGY ROTATES THROUGH
A TROUGH THAT WILL BE LOCATED OVER THE ROCKIES. THE TROUGH WILL THEN
GRADUALLY FLATTEN THE REMAINDER OF THE WEEK.

QUESTIONS ABOUT HOW FAR SOUTH THE COLD FRONT WILL MOVE IN THE WAKE
OF OUR MIDWEEK SYSTEM IS UNCERTAIN. CONVECTION ALONG THE COLD FRONT
MAY HELP TO SURGE THIS FRONT SOUTHWARD FASTER THAN THE GFS INDICATES
FOR THURSDAY (ETA MAY BE TOO FAST). FOR NOW HAVE GONE SLIGHTLY FASTER
THAN THE GFS WITH THE ASSUMPTION OF CONVECTION PUSHING THE FRONT
SOUTHWARD. TO THE SOUTH OF THE FRONT ON THURSDAY THE DRYLINE MAY
ATTEMPT TO BECOME ACTIVE THURSDAY AFTERNOON. OTHERWISE EXPECT NEAR
AVERAGE TEMPERATURES WITH THE COOLEST DAY EXPECTED ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  84  54  88 /  30  20  20  10
TULIA        60  83  58  87 /  30  20  20  10
PLAINVIEW    60  83  59  87 /  30  20  20  10
LEVELLAND    60  85  56  88 /  30  20  20  10
LUBBOCK      61  85  60  87 /  30  20  20  10
BROWNFIELD   61  87  57  88 /  30  20  20  10
CHILDRESS    64  86  64  86 /  20  20  20  30
SPUR         64  83  64  87 /  20  20  20  30
ASPERMONT    65  86  65  87 /  20  20  20  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33/18
Hazardous weather outlook, May 10, 11:30 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON MAY 10 2004

TXZ021>044-111630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE
DRYLINE OVER THE WESTERN AREAS OF THE SOUTH PLAINS THIS AFTERNOON
AND EVENING. THESE STORMS ARE EXPECTED TO MOVE VERY SLOWLY ACROSS
THE WESTERN AREAS AND MAY DEVELOP INTO CENTRAL SECTIONS OF THE SOUTH
PLAINS. ISOLATED PULSE SEVERE STORMS WILL BE POSSIBLE WITH THE
SEVERE THREAT LIMITED IN COVERAGE AND DURATION. THE MAIN THREAT WILL
BE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EASTWARD
ACROSS THE ROCKY MOUNTAINS EARLY THIS WEEK. THE DRYLINE IS EXPECTED
TO BECOME INCREASINGLY ACTIVE TUESDAY AND WEDNESDAY. WITH A WARM AND
MOIST AIRMASS EAST OF THE DRYLINE COMBINED WITH INCREASING WIND
SHEAR IN THE LOWER PARTS OF THE ATMOSPHERE WILL LIKELY RESULT IN THE
DEVELOPMENT OF MULTICELL AND SUPERCELL THUNDERSTORMS. SOME OF THESE
STORMS WILL HAVE THE ABILITY TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 10, 7:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
711 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 E KRESS               34.37N 101.68W
05/10/2004  0.75 INCH        SWISHER            TX   LAW ENFORCEMENT

&&

WGH
Local storm report, May 10, 7:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             LOCKETVILLE             33.39N 102.31W
05/10/2004  0.75 INCH        TERRY              TX   PUBLIC

&&

WGH
Local storm report, May 10, 7:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
755 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             2 E POST                33.19N 101.35W
05/10/2004  1.00 INCH        GARZA              TX   LAW ENFORCEMENT

&&

WGH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:19 PM CDTSevere Thunderstorm WarningLUBHockley26 min
May 10, 7:24 PM CDTSevere Thunderstorm WarningLUBGarza36 min
May 10, 7:48 PM CDTSevere Thunderstorm WarningLUBLynn27 min
May 10, 8:11 PM CDTSevere Thunderstorm WarningLUBHockley34 min
May 10, 8:18 PM CDTSevere Thunderstorm WarningLUBLubbock27 min
May 10, 8:59 PM CDTSevere Thunderstorm WarningLUBLubbock31 min
May 10, 9:07 PM CDTSevere Thunderstorm WarningLUBBriscoe23 min
May 10, 10:24 PM CDTSevere Thunderstorm WarningLUBLubbock36 min
May 11, 4:49 PM CDTSevere Thunderstorm WarningLUBCastro41 min
May 11, 6:09 PM CDTSevere Thunderstorm WarningLUBHale66 min
May 11, 6:57 PM CDTSevere Thunderstorm WarningLUBGarza, Kent33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.